Cystoid macular edema (CME) without capillary leakage is a rare subcategory of CME recently associated with the taxane drugs docetaxel (Taxotere; Sanofi-Aventis US LLC, Bridgewater, New Jersey) and paclitaxel (Taxol; Bristol-Meyers Squibb Co, Princeton, New Jersey).1- 3 Protein-bound paclitaxel (Abraxane; Abraxis BioScience Inc, Los Angeles, California) is an albumin-stabilized nanoparticle formulation of paclitaxel reported to be more effective and better tolerated than standard paclitaxel.4 We report for the first time to our knowledge a case of profound CME with minimal fluorescein leakage secondary to treatment with the newer albumin-bound paclitaxel, which resolved on discontinuation of the drug.
A 56-year-old white woman had a 2-month history of decreased vision in both eyes with no other associated symptoms. She had been receiving protein-bound paclitaxel for approximately 2.5 years at a dosage of 400 mg every 3 weeks concomitant with trastuzumab (Herceptin; Genentech Inc, South San Francisco, California) for stage IV breast cancer, with the last intravenous infusion 3 weeks prior to her initial visit. Visual acuity corrected to 20/80 OD and 20/60 OS. Anterior segment examination revealed no inflammation and 1+ nuclear sclerosis in both eyes. Dilated fundus examination showed marked CME bilaterally. Spectral-domain optical coherence tomography (Carl Zeiss Meditec Inc, Dublin, California) determined the central retinal thickness to be 630 μm OD and 585 μm OS (Figure 1). Profound CME with well-defined septa was evident in the outer plexiform layer, with cystic changes clearly visible throughout all layers. Fluorescein angiography results were normal until late frames, where minimal leakage could be discerned centrally (Figure 2). The patient discontinued protein-bound paclitaxel therapy immediately but continued to receive trastuzumab.
Spectral-domain optical coherence tomographic imaging reveals profound cystoid macular edema at the initial visit with intraretinal cysts primarily in the outer retinal layers of the right eye (A), and the patient exhibited complete resolution at the 3-month follow-up (B). The left eye had similar findings.
Fluorescein angiographic images reveal normal vascular filling in early frames of the right eye (A) and only minimal late leakage evident in the late frames (B). The left eye had similar findings.
On follow-up 4 weeks later, the patient noted marked improvement in her visual acuity (20/60 OU uncorrected) and ophthalmic examination confirmed dramatic reduction of the CME. Spectral-domain optical coherence tomography documented the central retinal thickness in the right eye to be 352 μm, a reduction of 278 μm. Similarly, the left eye reduced by 291 μm to a central retinal thickness of 294 μm. Only small cystic changes remained. At the 3-month follow-up, the patient's best-corrected visual acuity had improved to 20/20 OU and spectral-domain optical coherence tomography revealed complete resolution of CME with central retinal thickness of 252 μm OD and 261 μm OS (Figure 1).
Our findings demonstrate that albumin-bound paclitaxel, like other taxanes, can result in CME, which is reversible on cessation of protein-bound paclitaxel therapy. Interestingly, there has been another documented case of CME in a patient receiving trastuzumab concurrent with taxane therapy.3 However, it does not appear to be related to the cause of CME in our case as our patient's condition improved despite continued trastuzumab therapy.
The pathogenesis of CME without capillary leakage remains unclear. The slight amount of leakage on late fluorescein angiographic frames in our case implies a partial compromise of the blood-retinal barrier. With a partial compromise, smaller molecules and proteins may diffuse out more readily than the larger fluorescein molecules.2 Fluorescein would diffuse into the extracapillary space at a much slower rate, resulting in the findings of no or very slight leakage on late fluorescein angiographic frames. A previous report suggested that the mechanism of drug-induced CME without capillary leakage is similar to that of fluid retention syndrome.2 Our patient, however, had no systemic evidence of fluid retention. There is no other explanation for why taxane therapy caused CME in this patient, especially after 2.5 years of treatment.
It was hoped that this new nanoparticle protein-bound formulation of paclitaxel would have fewer adverse effects than the non–protein-bound version. However, it appears that all types of taxane therapy can cause angiographically atypical CME. If the association is recognized, the condition appears to be reversible on discontinuation of therapy.
Correspondence: Dr Brown, Vitreoretinal Consultants, 6560 Fannin St, Ste 750, Houston, TX 77030 (email@example.com).
Financial Disclosure: None reported.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Ophthalmology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 11
Customize your page view by dragging & repositioning the boxes below.
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.